The President of the Southern Regional Council of the Order of Doctors, Pedro Nunes, has promised a full investigation into the nature of generic anaesthetics used on patients.
The statement comes following the deaths of two people before routine operations on consecutive days in Lagos General Hospital. Both deaths gave rise to concerns at the Order of Doctors regarding the safety of the generic substance contained in the anaesthetic. Albufeira resident Albertina Fátima Estêvão, 44, died after she was admitted for a routine sinus operation and barman Rui Gonçalves died before an operation to extract a cyst. The same doctor administered both anaesthetics in Lagos General Hospital.
“Medical anaesthetists are redoubling their efforts in the administration of anaesthetic products to sick patients who are facing surgery. Exceptional measures are being taken to guarantee greater security (to the patient), specifically regarding the dose of anaesthetic administered,” stressed Pedro Nunes.
In spite of assuring the public that “there is no cause for alarm”, the Order wants to check the effectiveness of generic medicines. To this end, the organisation has sent questionnaires to all 1,245 anaesthetists in the country. So far, 200 replies have been received.
“We ask them to say whether they have noted the difference between the six generic anaesthetics and the brand name, in relation to the different manufacturers and the dosage. Or, if, in order to have the same effect, it requires an increased dosage of anaesthetic,” explained Pedro Nunes.
The order expects to have sufficient answers to compile a report that will then be sent to the Ministry of Health. The organisation has criticised the Ministry of Health for the way it has handled the whole question of generic anaesthetics. “The Ministry of Health failed to alert doctors to the adverse reactions (in relation to the principal active ingredient propofol) noted by the Commission of Pharmaceutical Vigilance,” said Pedro Nunes.
According to the Ministry, propofol was approved in Portugal in 1987. Since 1992, there have been 11 cases where suspected adverse reactions have been noted.In nine of the 11 cases propofol was used in conjunction with other drugs. The reactions were described in an official report entitled The Résumés of Characteristics of Medicine but they were not felt to be sufficient to warrant amending safety information about the pharmaceuticals concerned.